MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING UTENSIL, INVASIVE

ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING UTENSIL, INVASIVE
Catalog Number 8404 / 8404-18
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Aspiration/Inhalation (1725)
Date of Event 12/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The information was obtained at the time of phone call for receiving a purchase order from the user by customer service personnel in atos division on 2025/8/1.The user stated that when cleaning the voice prosthesis, the tip of brush head fell down into the airway on (b)(6) 2024.The user was taken to the (b)(6) hospital to see the user's main doctor by ambulance.The doctor was not there, so another doctor on duty at the time gave the user medical attention.The doctor checked the brush head by x-ray and it was taken out.The doctor confirmed that the brush head got broken by the stainless-steel wire part.The user experienced breathlessness and described the event as painful, but besides that the user did not experience any problems.The user went on a regular outpatient visit to see the main doctor on (b)(6) 2025 and the doctor confirmed that the user did not have any health issue.Additional information: the brush head did not fall into the airway.On the day of the event, (b)(6) 2024, the user was cleaning the voice prosthesis with provox brush, and the brush got stuck in the tracheoesophageal wall by accident.The tip of the brush head was snapped by the wire part and was stuck in around the lower left of the indwelled voice prosthesis.Following that, the user was brought to the fujinomiya city general hospital for treatment by ambulance.The patient has been a user of voice prostheses since (b)(6) 2019.
 
Additional Manufacturer Narrative
Conclusion: product error cannot be concluded, sample could not be returned for investigation.Furthermore, awaiting supplier feedback from production review.The clinician should inform the user to read and follow the ifu, not to bend the brush head and inspect the brush before each use.Investigation: this is a theoretical investigation; sample was not available.A picture, showing a loose brush head in trachea near a voice prosthesis was provided by the reporter.Follow up questions and answers: - to identify production error the lot number is crucial to determine root cause.Is it possible to find out what lot number it was? answer: it is assumed to be lot 2306002 of ref 8404 from the purchasing history.- the recommended usage time for the brush is 1 month.For how long was the actual brush used? answer: the patient was contacted, but the patient was not sure for how long it was used.It was later confirmed that usage time for the brush was 4 months.- if bending of the brush is needed, it must be bent in the handle and not in the metal wire of the brush head.Could it be confirmed where/how the brush was bent ¿ if bent at all? answer: it was confirmed that the patient bent the wire part of the brush while cleaning.Customer service personnel instructed the patient to not bend the wire part of the brush.- ref 8404 is a brush with a long handle and a short brush head.This should be used with voice prostheses sizes 4-10mm.Which is the size of the voice prosthesis that was cleaned? answer: the voice prosthesis that the patient used was ref 8284 (provox vega 22.5 fr 8mmm).Additional information: the patient accidentally stabbed the tracheal wall.The brush head snapped off, got stuck between the voice prosthesis and puncture wall.Picture was provided by reporter.Root cause: probable use error.However, awaiting response from supplier concerning production documentation review.Discussion: the brush head of the provox brush consists of nylon filaments as bristles, twisted metal wire (diameter: 0.65mm, stainless steel) that is injection molded inside a polypropylene plastic shaft or handle, and a polypropylene-plastic tip on top of the brush head.The average force needed to pull the brush head out of the brush handle is 193 n for provox brush (ref 7204), which has been verified.The brush head will not snap unless excessive force or repeated bending break it off.At production, all batches are sampled and pull tested.Provox brush is designed to prevent it from going too far in through the prosthesis.There are two different lengths of the brush head (the user has in this case chosen the correct design of the brush, corresponding to the prosthesis length).Furthermore, there is a stop flange where the brush head is attached to the shaft.Advice the user not to clean too vigorously.Clean the brush according to instructions in the brush ifu 90716 using tap water.Before each use make sure that: - the protective tip is not cracked or loose.- the bristles are not worn or loose.- the wires are not bent or broken.- the entire handle is not cracked or broken and the safety wings are not removed.From illustrations and in text at section precaution in the ifu: bend in shaft, not in wire.Trending: no unfavorable trends found in the data.Risk assessment: rh009-haz, h03: blue tip of the brush loosens, brush tip is sharp, too long brush used or brush pushed through the voice prosthesis too far leading to damage of the esophageal or tracheal mucosa (4) or scratches (2).Rh009-haz, h01: prosthesis pulled out or damaged, provox brush damaged or broken leading to prosthesis or parts of prosthesis or brush in trachea, or brush or parts of it stuck in voice prosthesis: medical intervention (x-ray/bronchoscopy, or similar) necessary, and/or retrieved by clinician (6), or retrieved by patient (4), in most cases coughed up (2).
 
Additional Manufacturer Narrative
Conclusion: product error cannot be concluded, sample could not be returned for investigation.Furthermore, awaiting supplier feedback from production review.The clinician should inform the user to read and follow the ifu, not to bend the brush head and inspect the brush before each use.Investigation: this is a theoretical investigation; sample was not available.A picture, showing a loose brush head in trachea near a voice prosthesis was provided by the reporter.Follow up questions and answers: - to identify production error the lot number is crucial to determine root cause.Is it possible to find out what lot number it was? answer: it is assumed to be lot 2306002 of ref 8404 from the purchasing history.- the recommended usage time for the brush is 1 month.For how long was the actual brush used? answer: the patient was contacted, but the patient was not sure for how long it was used.It was later confirmed that usage time for the brush was 4 months.- if bending of the brush is needed, it must be bent in the handle and not in the metal wire of the brush head.Could it be confirmed where/how the brush was bent ¿ if bent at all? answer: it was confirmed that the patient bent the wire part of the brush while cleaning.Customer service personnel instructed the patient to not bend the wire part of the brush.- ref 8404 is a brush with a long handle and a short brush head.This should be used with voice prostheses sizes 4-10mm.Which is the size of the voice prosthesis that was cleaned? answer: the voice prosthesis that the patient used was ref 8284 (provox vega 22.5 fr 8mmm).Additional information: the patient accidentally stabbed the tracheal wall.The brush head snapped off, got stuck between the voice prosthesis and puncture wall.Picture was provided by reporter.Root cause probable use error.Supplier of the device has confirmed that all data are in order and are approved.Discussion the brush head of the provox brush consists of nylon filaments as bristles, twisted metal wire (diameter: 0.65mm, stainless steel) that is injection molded inside a polypropylene plastic shaft or handle, and a polypropylene-plastic tip on top of the brush head.The average force needed to pull the brush head out of the brush handle is 193 n for provox brush (ref 7204), which has been verified.The brush head will not snap unless excessive force or repeated bending break it off.At production, all batches are sampled and pull tested.Provox brush is designed to prevent it from going too far in through the prosthesis.There are two different lengths of the brush head (the user has in this case chosen the correct design of the brush, corresponding to the prosthesis length).Furthermore, there is a stop flange where the brush head is attached to the shaft.Advice the user not to clean too vigorously.Clean the brush according to instructions in the brush ifu 90716 using tap water.Before each use make sure that: - the protective tip is not cracked or loose.- the bristles are not worn or loose.- the wires are not bent or broken.- the entire handle is not cracked or broken and the safety wings are not removed.From illustrations and in text at section precaution in the ifu: bend in shaft, not in wire.Trending no unfavorable trends found in the data.Risk assessment rh009-haz, h03: blue tip of the brush loosens, brush tip is sharp, too long brush used or brush pushed through the voice prosthesis too far leading to damage of the esophageal or tracheal mucosa (4) or scratches (2).Rh009-haz, h01: prosthesis pulled out or damaged, provox brush damaged or broken leading to prosthesis or parts of prosthesis or brush in trachea, or brush or parts of it stuck in voice prosthesis: medical intervention (x-ray/bronchoscopy, or similar) necessary, and/or retrieved by clinician (6), or retrieved by patient (4), in most cases coughed up (2).
 
Event or Problem Description
The information was obtained at the time of phone call for receiving a purchase order from the user by customer service personnel in atos division on 2025/8/1.The user stated that when cleaning the voice prosthesis, the tip of brush head fell down into the airway on (b)(6) 2024.The user was taken to the fujinomiya city general hospital to see the user's main doctor by ambulance.The doctor was not there, so another doctor on duty at the time gave the user medical attention.The doctor checked the brush head by x-ray and it was taken out.The doctor confirmed that the brush head got broken by the stainless-steel wire part.The user experienced breathlessness and described the event as painful, but besides that the user did not experience any problems.The user went on a regular outpatient visit to see the main doctor on (b)(6) 2025 and the doctor confirmed that the user did not have any health issue.Additional information: the brush head did not fall into the airway.On the day of the event, 2024/30/12, the user was cleaning the voice prosthesis with provox brush, and the brush got stuck in the tracheoesophageal wall by accident.The tip of the brush head was snapped by the wire part and was stuck in around the lower left of the indwelled voice prosthesis.Following that, the user was brought to the fujinomiya city general hospital for treatment by ambulance.The patient has been a user of voice prostheses since november 2019.

Brand Name
PROVOX BRUSH
Common Device Name
AIRWAY DEVICE CLEANING UTENSIL, INVASIVE
Manufacturer (Section D)
ATOS MEDICAL AB
qa/ra 8 kraftgatan
hörby 24235
SW  24235
Manufacturer (Section G)
HÖRBY
atos medical 8 kraftgatan
hörby
Manufacturer Contact
softho sofia thomasson
qa/ra 8 kraftgatan
hörby 24235
SW   24235
41519800
MDR Report Key21250624
Report Number8032044-2025-00002
Device Sequence Number15472745
Product Code LRC
UDI-Device Identifier07331791015588
UDI-Public07331791015588
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number8404 / 8404-18
Device Lot Number2306002_L840401000
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/28/2025
Supplement Report FDA Received Date02/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/07/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown